Alert archive / New Jersey / Special Weather Statements in 2020
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Jun 3, 2020, 1:08 AM EDT for Somerset County, New Jersey. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2020, 1:08 AM EDT (05:08 UTC)
- Expired
- Jun 3, 2020, 1:45 AM EDT
- In force
- 37 min
- Issued by
- NWS Philadelphia/Mount Holly
County Somerset County, NJ
The radar
The Philadelphia radar (KDIX), 79 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 5.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
168
WWUS81 KPHI 030508
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
108 AM EDT Wed Jun 3 2020
NJZ007>010-030545-
Morris-Hunterdon-Somerset-Warren-
108 AM EDT Wed Jun 3 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MORRIS...
NORTHEASTERN HUNTERDON...EAST CENTRAL WARREN AND SOMERSET COUNTIES...
At 107 AM EDT, a strong thunderstorm was located near Oxford, or 17
miles northeast of Easton, moving southeast at 45 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Somerville, Bridgewater, Middlesex, Bound Brook, Manville,
Hackettstown, Washington, High Bridge, Peapack And Gladstone, Oxford,
Chester, Lebanon, Califon, Far Hills, Millstone, Flagtown, Long
Valley, Belle Mead, Martinsville and Great Meadows-Vienna.
This includes the following highways...
Interstate 287 in New Jersey between mile markers 11 and 27.
Interstate 78 in New Jersey between mile markers 20 and 38.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4057 7453 4054 7451 4041 7464 4082 7502
4091 7488 4061 7444
TIME...MOT...LOC 0507Z 317DEG 38KT 4081 7492
$$
POWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 2, 9:35 PM EDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jun 2, 9:35 PM EDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 935 PM EDT Tue Jun 2 2020 .SYNOPSIS... A warm front lifts north and east of our area later tonight. A cold front approaches our region Wednesday as low pressure moves out of the Great Lakes. That front is expected to become nearly stationary and remain over the Mid-Atlantic region through the end of the week. Another cold front will then approach Friday or Saturday as low pressure moves out of the Great Lakes. High pressure should finally start to build back in from the west by later in the weekend. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... As of 930 PM, a warm front continues to organize to our west and southwest. This front will lift across our region later tonight. Ongoing low-level warm air advection and the presence of northwesterly flow aloft is resulting in cloudiness across the area. This is thinning some to the west and southwest, therefore at least across the southern portions of the area overnight the clouds may thin out for a time. A subtle short wave embedded in the northwest flow aloft along with the increasing warm air advection is resulting in a few sprinkles or brief showers, however these are quickly moving offshore. The 00z Sterling, VA and Upton, NY RAOBs showed rather dry air still below about 850 mb. Otherwise, convection developing as of this writing across western New York and adjacent Canada is associated with a stronger short wave and a 60-70 knot 500 mb jet max. It is this feature that is forecast to dive southeastward through the overnight, spreading some showers and thunder into parts of our area. It still looks like northeast Pennsylvania to northern New Jersey has the greatest chance of seeing some convection overnight, however some of this may spill farther south toward the Philadelphia metro in the wee hours of Wednesday morning. The coverage and intensity farther south and east from northeast Pennsylvania is lower confidence as convection may outrun the incoming instability axis. Made some tweaks with this update to keep the forecast current with the latest observations and trends. Otherwise, instability (mostly elevated) is forecast to be on the increase with values rising to and above 1000 J/kg late tonight. This is expected to lead to an area of showers and some thunderstorms, especially across the northern half of the area. There will be enough shear of 40-50+ knots given an increase in the flow around 850 mb to potentially lead to some stronger storms overnight. The CAPE profile on the forecast soundings are thin but fairly tall therefore updraft strength may be on the weaker side. There is the potential for some small hail though with a stronger core, and if a stable layer near the surface is weak or non-existent then locally gusty winds will be possible. PW values increase to 1.25-1.5 inches, so there will be a possibility of brief heavy rainfall with the stronger cores. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... On Wednesday, there will be a couple of rounds of showers and thunderstorms, with the possibility of some storms becoming severe. After the overnight showers and thunderstorms move offshore by daybreak, a few hours of rain free conditions are expected as the warm front will have lifted to our north and we will be in between short waves/vorticity impulses. There may actually even be some partial clearing through the morning hours. However, this will be temporary as the first of a couple of short waves/vorticity impulses move into the area by midday, while a pre-frontal trough develops and moves across the area as well. With CAPE values remaining in the 1000-2000 J/kg range, an area of showers and thunderstorms is expected to move across the area, especially northeast Pennsylvania and northern/central New Jersey by late morning into early afternoon. As the afternoon progresses and we approach the evening hours, the cold front will be slowly moving into the area while slowing down. Showers and thunderstorms are then expected to develop along the cold front as it sags southward and a couple of more short waves/vorticity impulses move across the area. With the instability forecast, plus shear values of 35-45+ knots, some storms will have the potential to become severe. The flow is fairly unidirectional, and with 700-500 mb winds of 40-50 knots, damaging winds will likely be the main threat. However, with mid-level lapse rates of 7.0-7.5 C/km, there will also be the chance for some large hail for the tallest storms even though the freezing level/wet bulb 0 heights are fairly high. The thunderstorms will continue into the evening hours as the front begins to stall across the area. Instability will begin to wane during the evening hours progress, therefore the threat for more widespread thunderstorms and severe weather will diminish as the evening moves into the overnight hours, although there will be a chance of showers through the night as multiple vorticity impulses move across the area. Also, the heat and humidity builds. Temperatures will warm well into the 80s, even lower 90s for some areas. However, dewpoints will be low enough to keep heat index values from reaching Heat Advisory criteria, although it will be a hot and humid day. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Heading into Thursday the region will be dominated by a stalled frontal boundary. The question is where will that boundary eventually stall and then the dominos will start to fall as a result. Based on a consensus of the guidance there is still too much spread to feel confident in exactly where the front stalls, however we are increasing in confidence in the overall threat of heavy rainfall. From a synoptic standpoint, we'll be under zonal flow aloft with a modest west to east jet axis to our north. By Thursday morning, the right rear entrance region will be generally over western to west central PA. We'll see upper level divergence moving over northern VA into DelMarVa through the day which should promote modest lift locally. While this happens, we'll see moisture increase from the south and west and becomes maximized in a narrow ribbon somewhere along the Maryland/PA state boundary. The strongest axis of 850mb- 300mb moisture transport pushes right over the PHL metro area and we'll see PWATS in the area of 1.7" to 1.8". The other fly in the ointment is that the mean flow aloft will become parallel to the surface boundary meaning training storms will be possible. Projecting out the potential speed of storms, BUFKit soundings suggest MBE vectors will drop below 15 kts for portions of the region. This suggests that we could have slow moving training storms capable of maximizing efficient rain. While basin wide averages could be quite small, we could certainly see an axis of convective rainfall on the order of 1-2 inches and perhaps up to 2-3 of a highly localized region. Based on coordination with WPC and surrounding offices, WPC has bumped up the D3 marginal risk to include the PHL metro and areas south. We'll certainly continue to monitor and evaluate where the threat for highest rainfall will end up being maximized, or hopefully instead the threat doesn't materialize! Heading into the weekend, the pattern remains unsettled and active. We'll see several rounds of scattered showers and diurnally driven thunderstorms. Forcing remains around the stalled frontal boundary and the boundary eventually slides offshore as a weak upper level trough pushes a stronger cold front through the region Friday night into Saturday. We should see a reprieve in the active weather starting the new week as high pressure and quiet sensible weather returns. Temps should be a tad on the chilly side to start next week but it will be under light winds and clear skies. && .AVIATION /02Z WEDNESDAY THROUGH SUNDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Rest of tonight...VFR overall. Some showers and thunderstorms should arrive from the northwest mainly after 05z and potentially impact briefly the ABE area to just north of PHL. Included a VCSH at most terminals for now. Southwest winds less than 10 knots. Low confidence regarding thunder given uncertainty with the coverage. AMD NOT SKED for the RDG TAF continues due to a comms issue. Wednesday...VFR overall. Some showers or a thunderstorm may be around very early, then more widespread showers and thunderstorms should occur later in the afternoon. Any showers or thunderstorms could lead to a brief period of MVFR or IFR conditions, and a stronger storm may produce wind gusts to or above 40 knots. West- southwest or west winds increase to 12-15 knots, with later morning and afternoon gusts to 20-25 knots. Low confidence on thunderstorm details including specific timing, therefore included a VCTS for now at most terminals. Wednesday night...Mostly VFR. However, there will be a chance of showers and thunderstorms continuing into the evening hours. Wind gusts will diminish by sunset. Moderate confidence. Outlook... Thursday...Prevailing VFR, with a period of MVFR/IFR Thursday afternoon and evening with showers and storms. Highest chances for prevailing reduced visibilities will be from PNE/PHL south. Light northwesterly winds becoming light southwesterly in the afternoon then light and variable overnight. Low to moderate confidence. Friday and Saturday...Generally VFR, but additional rounds of showers and thunderstorms are possible and could impact the TAF sites especially Friday. Light southwesterly winds Friday becoming light northwesterly on Saturday. Moderate confidence. && .MARINE... Tonight...Conditions expected to remain below advisory criteria. Wednesday...Conditions expected to remain below advisory criteria, although winds will increase with gusts to around 20 knots at times. A low level inversion is expected to keep the stronger winds from mixing down. Shower and thunderstorm chances increase mainly late in the day, and some thunderstorms could produce wind gusts greater than 35 knots. Wednesday night...Conditions are expected to remain below advisory criteria, although winds could continue to gust around 20 knots at times. A chance of showers and thunderstorms continues into the evening hours, before chances diminish overnight. Outlook... Thursday through Saturday...Winds and seas should stay mostly below SCA criteria. Several rounds of widely scattered showers are expected to track through the region and locally higher winds and waves will be possible in the vicinity of stronger storms, especially on Wednesday. Rip currents... West to southwest winds increase during Wednesday, however waves in the surf zone are expected to be about 2 feet and therefore a low risk for the development of dangerous rip currents continues. A lighter southerly flow Thursday should also result in a low risk of rip currents. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Deal Near Term...Gorse/Robertson Short Term...Robertson Long Term...Deal Aviation...Deal/Gorse/Robertson Marine...Deal/Gorse/Robertson
Hazardous weather outlook, Jun 2, 3:50 PM EDT, 9 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 350 PM EDT Tue Jun 2 2020 DEZ001>004-MDZ008-012-015-019-020-NJZ013-015>023-027-PAZ070-071- 101>106-032000- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Western Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Delaware-Philadelphia-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- 350 PM EDT Tue Jun 2 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight risk of severe thunderstorms Wednesday afternoon and evening. The primary hazard with any severe storm is expected to be damaging winds. Heavy rain leading to flash flooding is possible with another round of storms on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. NJZ001-007>010-012-PAZ054-055-060>062-032000- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Carbon-Monroe- Berks-Lehigh-Northampton- 350 PM EDT Tue Jun 2 2020 This Hazardous Weather Outlook is for northern New Jersey, northwest New Jersey, east central Pennsylvania and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight risk of severe thunderstorms Wednesday afternoon and evening. The primary hazard with any severe storm is expected to be damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. NJZ014-024>026-032000- Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean- 350 PM EDT Tue Jun 2 2020 This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight risk of severe thunderstorms Wednesday afternoon and evening. The primary hazard with any severe storm is expected to be damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ANZ430-431-450>455-032000- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 350 PM EDT Tue Jun 2 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight risk of severe thunderstorms Wednesday afternoon and evening. The primary hazard with any severe storm is expected to be damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Jun 3, 12:24 AM EDT, 44 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1224 AM EDT Wed Jun 3 2020
NJZ007-PAZ055-062-030515-
Warren-Monroe-Northampton-
1224 AM EDT Wed Jun 3 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN...CENTRAL
MONROE AND NORTHEASTERN NORTHAMPTON COUNTIES...
At 1221 AM EDT, an area of strong thunderstorms was located across
Monroe County Pennsylvania and also Warren County New Jersey.
They were moving southeast at 25 mph.
Locations impacted include...
Mount Pocono, East Stroudsburg, Tobyhanna, Pen Argyl, Belvidere,
East Bangor, Stormville, Pocono Pines, Delaware Water Gap,
Tannersville, Alpine Mountain, Long Pond, Reeders, Analomink,
McMichael and Canadensis.
This includes the following highways...
Interstate 80 in New Jersey between mile markers 0 and 10.
Interstate 80 in Pennsylvania between mile markers 293 and 314.
Interstate 380 in Pennsylvania between mile markers 0 and 10.
If outdoors, consider seeking shelter inside a building. The storms
contain heavy rainfall which may cause localized ponding on roads.
Beware of this when driving in these areas overnight.
LAT...LON 4087 7493 4075 7512 4116 7559 4124 7539
4124 7529
TIME...MOT...LOC 0421Z 322DEG 23KT 4112 7535
POSpecial weather statement, Jun 3, 1:08 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
108 AM EDT Wed Jun 3 2020
NJZ007>010-030545-
Morris-Hunterdon-Somerset-Warren-
108 AM EDT Wed Jun 3 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MORRIS...
NORTHEASTERN HUNTERDON...EAST CENTRAL WARREN AND SOMERSET COUNTIES...
At 107 AM EDT, a strong thunderstorm was located near Oxford, or 17
miles northeast of Easton, moving southeast at 45 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Somerville, Bridgewater, Middlesex, Bound Brook, Manville,
Hackettstown, Washington, High Bridge, Peapack And Gladstone, Oxford,
Chester, Lebanon, Califon, Far Hills, Millstone, Flagtown, Long
Valley, Belle Mead, Martinsville and Great Meadows-Vienna.
This includes the following highways...
Interstate 287 in New Jersey between mile markers 11 and 27.
Interstate 78 in New Jersey between mile markers 20 and 38.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4057 7453 4054 7451 4041 7464 4082 7502
4091 7488 4061 7444
TIME...MOT...LOC 0507Z 317DEG 38KT 4081 7492
POThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 12:24 AM EDT | Special Weather Statement | PHI | Warren | 51 min |
| Jun 3, 1:44 AM EDT | Areal Flood Advisory | PHI | Hunterdon, Middlesex, Morris, Somerset, Warren | 3 hr |
| Jun 3, 9:48 AM EDT | Small Craft Advisory | PHI | 8 hr | |
| Jun 3, 11:04 AM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Warren | 41 min |
| Jun 3, 11:38 AM EDT | Severe Thunderstorm Warning | PHI | Hunterdon | 37 min |
| Jun 3, 11:59 AM EDT | Severe Thunderstorm Warning | PHI | Burlington, Camden, Hunterdon, Mercer, Middlesex, Monmouth and 1 more | 46 min |
| Jun 3, 12:06 PM EDT | Severe Thunderstorm Warning | PHI | Camden, Gloucester, Salem | 39 min |
| Jun 3, 12:35 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Camden, Mercer, Middlesex, Monmouth, Ocean and 1 more | 55 min |
| Jun 3, 12:38 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 2 more | 69 min |
| Jun 3, 12:43 PM EDT | Special Marine Warning | PHI | 43 min | |
| Jun 3, 1:01 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Ocean | 28 min |
| Jun 3, 1:14 PM EDT | Special Marine Warning | PHI | 61 min | |
| Jun 3, 1:14 PM EDT | Special Weather Statement | PHI | Cape May, Cumberland | 61 min |
| Jun 3, 1:20 PM EDT | Special Marine Warning | PHI | 55 min | |
| Jun 3, 2:11 PM EDT | Special Marine Warning | PHI | 34 min | |
| Jun 3, 7:02 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Camden, Cumberland, Gloucester, Salem | 58 min |
| Jun 3, 7:11 PM EDT | Severe Thunderstorm Warning | PHI | Sussex, Warren | 64 min |
| Jun 3, 7:21 PM EDT | Tornado Warning | PHI | Burlington, Camden, Gloucester | 24 min |
| Jun 3, 7:53 PM EDT | Severe Thunderstorm Warning | PHI | Morris, Sussex | 36 min |
| Jun 3, 7:55 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Burlington, Camden, Cumberland, Gloucester, Ocean and 1 more | 33 min |
| Jun 3, 11:29 AM EDT | Severe Thunderstorm Warning | PHI | Berks, Chester, Montgomery | 46 min |
| Jun 3, 5:46 PM EDT | Severe Thunderstorm Warning | PHI | Berks | 44 min |
| Jun 3, 6:26 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Chester, Montgomery | 64 min |
Nearby
Special Weather Statements in New Jersey, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.